Alert archive / Iowa / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this red flag warning at Apr 27, 2018, 2:50 PM CDT for 21 counties in Iowa; 11 counties in Illinois. It took effect at Apr 27, 2018, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2018, 2:50 PM CDT (19:50 UTC)
- In effect from
- Apr 27, 2018, 3:00 PM CDT
- Expired
- Apr 27, 2018, 8:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
All 32 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680 WWUS83 KDVN 271950 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 250 PM CDT Fri Apr 27 2018 ...Extreme Fire Danger this Afternoon... .A westerly wind gusting to 40 mph, combined with warm temperatures and relative humidities as low as the teens, will lead to extreme fire danger conditions this afternoon. Winds will diminish during the evening, ending the critical fire weather conditions. IAZ040>042-051>054-063>068-076>078-087>089-098-ILZ001-007-009-015- 016-024-280000- /O.NEW.KDVN.FW.W.0001.180427T2000Z-180428T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Jo Daviess-Carroll-Whiteside- Rock Island-Henry IL-Mercer- 250 PM CDT Fri Apr 27 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS... The National Weather Service in Quad Cities has issued a Red Flag Warning FOR EXTREME FIRE CONDITIONS, which is in effect until 7 PM CDT this evening. * Timing...Through early evening. * Winds...West 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 18 percent. * Temperatures...In the upper 60s to low 70s. * GFDI...Extreme. * Lightning...None. * Impacts...Open burning is discouraged and any fires could spread quickly and grow out of control due to the extreme fire conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ RP Kinney
3 follow-up statements
351 WWUS83 KDVN 272032 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 332 PM CDT Fri Apr 27 2018 ...Extreme Fire Danger this Afternoon... .A westerly wind gusting to 40 mph, combined with warm temperatures and relative humidities as low as the teens, will lead to extreme fire danger conditions through this afternoon. Winds will diminish during the evening, ending the critical fire weather conditions. IAZ099-ILZ002-017-018-025-026-280000- /O.EXA.KDVN.FW.W.0001.000000T0000Z-180428T0000Z/ Lee-Stephenson-Bureau-Putnam-Henderson-Warren- 332 PM CDT Fri Apr 27 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS... The National Weather Service in Quad Cities has issued a Red Flag Warning FOR EXTREME FIRE CONDITIONS, which is in effect until 7 PM CDT this evening. * Timing...Through early evening. * Winds...West to northwest 15 to 30 mph with gusts around 40 mph. * Relative Humidity...As low as 20 percent. * Temperatures...In the upper 60s to low 70s. * GFDI...Extreme. * Lightning...Very low risk in northwest Illinois. * Impacts...Open burning is discouraged and any fires could spread quickly and grow out of control due to the extreme fire conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ040>042-051>054-063>068-076>078-087>089-098-ILZ001-007-009-015- 016-024-280000- /O.CON.KDVN.FW.W.0001.000000T0000Z-180428T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Jo Daviess-Carroll-Whiteside- Rock Island-Henry IL-Mercer- 332 PM CDT Fri Apr 27 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS... * Timing...Through early evening. * Winds...Northwest 20 to 30 mph with gusts around 40 mph. * Relative Humidity...As low as 18 percent. * Temperatures...70 to 75. * GFDI...Extreme. * Lightning...Very low risk in northwest Illinois. * Impacts...Open burning is discouraged and any fires could spread quickly and grow out of control due to the extreme fire conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ RP Kinney
393 WWUS83 KDVN 272359 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 659 PM CDT Fri Apr 27 2018 ...Extreme Fire Danger Into Early Evening... .A northwesterly wind gusting to 40 mph, combined with warm temperatures and relative humidities as low as the teens, will lead to extreme fire danger conditions into the early evening before winds diminish ending the critical fire weather conditions. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-280100- /O.EXT.KDVN.FW.W.0001.000000T0000Z-180428T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren- 659 PM CDT Fri Apr 27 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR EASTERN IOWA AND MUCH OF NORTHWEST ILLINOIS... * Timing...Through early evening. * Winds...Northwest 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 21 percent. * Temperatures...In the mid 60s. * GFDI...Extreme. * Lightning...Very low risk in northwest Illinois. * Impacts...Open burning is discouraged and any fires could spread quickly and grow out of control due to the extreme fire conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
616 WWUS83 KDVN 280102 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 802 PM CDT Fri Apr 27 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-280215- /O.EXP.KDVN.FW.W.0001.000000T0000Z-180428T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren- 802 PM CDT Fri Apr 27 2018 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME FIRE CONDITIONS... The National Weather Service in the Quad Cities has allowed the Red Flag Warning to expire. Decreasing winds and rising relative humidity levels have diminished the high fire danger across the region. $$ McClure
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Apr 27, 12:49 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 27, 12:49 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1249 PM CDT Fri Apr 27 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 320 AM CDT Fri Apr 27 2018 Weak cool front has pushed southeast of the cwa with clear skies and northwest winds in the wake of the front. Upstream, water vapor movie loops indicate a potent clipper system approaching northern MN and dropping southeast. && .SHORT TERM...(Today and Tonight) ISSUED AT 320 AM CDT Fri Apr 27 2018 Today: Potent clipper system dives southeast into southern WI this afternoon. Decent gradient sets up to the southwest of this track across our area, allowing for windy conditions this afternoon. Forecast soundings indicate deep mixing to about 580 mb with about 45 knot winds at the top of the mix layer. This momentum transfer should allow for surface wind gusts to around 35 mph, possibly to 40 mph. This is below wind advisory criteria but something for the day shift to monitor. Highs should push well into the 60s to lower 70s. Precipitation: Models paint some light qpf in nw IL this afternoon but forecast soundings indicate a rather dry airmass so have kept pops in the 20-30 percent range. What is of interest is the steep low level lapse rates and the classic inverted "V" structure. In this scenario, any shower or thunderstorm could produce a microburst with winds to 40 to 50 mph. Confidence is low in this occurrence but something for the day shift to monitor. SPC has nw IL in a general thunder area but this looks quite isolated. Due to the dry airmass the thunder potential is not a sure thing. As of now, the grids will only mention showers. Fire weather: Northwest winds will increase to around 15 to 25 mph, with gusts around 35 mph by the afternoon. RH values dropping to around 25 percent, coupled with partial green up, will promote an elevated grassland fire danger. GFDI (Grassland Fire Danger Index) values climb into the very high range during the afternoon. With these strong winds any grass fire may become uncontrollable. Therefore, burning should be avoided today. Tonight: The clipper pushes eastward as high pressure centered in Ontario builds into the Upper Midwest. Winds will diminish rapidly by early evening as the atmosphere decouples. Under mostly clear skies, lows should bottom out in the chilly 30s. However, north winds of 10 to 15 mph for much of the night should prevent any frost formation. .LONG TERM...(Saturday through Thursday) ISSUED AT 320 AM CDT Fri Apr 27 2018 Long Term forecast Confidence Assessment...fair to good or average to above average. Little sensible weather issues until early to middle of next week. Then, warmer with increasing chances of showers and storms. Confidence on precipitation is average with at least light to moderate amounts, which will be welcome with our dry grounds, and possibly some strong to isolated severe storms. The confidence on the system which phases north and south streams of energy will be better known in next 24 hours with some risk of some heavier 1+ inch precipitation amounts still possible with potential wave on the front which may also increase stronger to severe storms risk. Saturday and Sunday...below normal temperatures from a seasonally strong cool frontal passage with highs Saturday mostly 55 to 62 degrees with lows Saturday night mostly lower to middle 30s. This is 10 to 15+ degrees below normal. Sunday and Sunday night will be about 7 to 10 degrees warmer but still slightly below normal with mostly fair to fair skies and low humidity or highs lower to 60s north to upper 60s south and mins mostly in the 40s. Monday and Tuesday...warmer with above normal temperatures with highs well into the 70s with some 80s suggested. Some risk of showers and storms both days but limited forcing does not support widespread coverage yet or a significant severe or heavy rain risk. Lows mostly in the 50s or about 5 to 10 degrees above normal. Wednesday though Thursday...lots of clouds with chances of showers and storms and question on high temperatures depending on where cool front is. Again, better confidence on this question tonight. Current forecast of mid/upper 60s north to mid/upper 70s south could be off by 5 to 10 degrees based on frontal position. Precipitation amounts for this 2+ day event best preliminary estimate in the .5 to 1.5 inch range, this could change for reasons described w/r/t front with also risk of any severe still low and also low confidence for some strong to severe storms attm. Finally, the Mississippi River will be rising and approaching action stage many points from melting record heavy snow event to our north , the susceptibility of water impacts of heavier rains will need to be monitored the next several days. The hydro issue appears as the primary significant impact question the next few days to try and get a better handle on, then the severe risk, if any. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1241 PM CDT Fri Apr 27 2018 VFR to prevail next 24 hours. Gusty W to NW winds of 20-30 kts are expected through evening before subsiding. Small, isolated showers may develop during the late afternoon around KDBQ/KMLI. But due to dry low levels, confidence not high enough to mention in TAFs at this time. There is also low confidence on MVFR clouds moving in from the north overnight. For now, included SCT coverage at all terminals. Uttech && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...16 AVIATION...Uttech
Hazardous weather outlook, Apr 27, 4:23 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 423 AM CDT Fri Apr 27 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 423 AM CDT Fri Apr 27 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Mild temperatures, combined with low relative humidity and strong northwest winds, will lead to a very high risk for grass fires spreading out of control this afternoon. Therefore, burning should be avoided. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Wednesday and Thursday. There is a chance for thunderstorms each day. It is too early to determine any risk for severe storms or any heavy rain threat at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Haase/16
In the hours before
Special weather statement, Apr 27, 1:32 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 132 PM CDT Fri Apr 27 2018 IAZ040>042-051>054-063>068-076>078-087-088-ILZ009-015-016-024- 280000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Whiteside-Rock Island-Henry IL-Mercer- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Sterling, Moline, Rock Island, Geneseo, and Aledo 132 PM CDT Fri Apr 27 2018 ...Very High Fire Danger This Afternoon... Expect a very high danger of uncontrolled grass fires this afternoon, due to a combination of a northwest wind gusting up to 40 mph, relative humidity around 25 percent, and temperatures in the 60s to lower 70s. The main risk area is eastern Iowa and parts of northwest Illinois. The winds will diminish early this evening. These conditions will allow any grass fires to spread rapidly and will be difficult to control. Therefore, burning is strongly discouraged this afternoon. RP Kinney
Nearby
Red Flag Warnings in Iowa, 2018Red Flag Warnings in Illinois, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.